New Jersey, 2007

Wildfire in New Jersey, August 3 to 6, 2007

August 3 to 6, 2007 · NWS PHI · 1 event in 1 county or zone

A forest fire started in Wharton State Forest in Washington Township on the afternoon of August 3rd. It burned 2,443 acres in Washington and Shamong Townships before it was contained.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A forest fire started in Wharton State Forest in Washington Township on the afternoon of August 3rd. It burned 2,443 acres in Washington and Shamong Townships before it was contained. It was spotted in the air by a New Jersey Forestry Service helicopter at 250 p.m. EDT. It started near a dirt road about a mile off of U.S. Route 206 in Washington Township and was believed to have been the work of an arsonist. The fire jumped the Mullica River and spread into Shamong Township quickly. No homes, camping or recreational facilities were threatened. But, U.S. Route 206 was sporadically closed from the 3rd into the morning of the 5th between U.S. Route 30 in Atlantic County and either Tuckertown Road (County Route 620) or County Route 541 in Burlington County. The fire briefly jumped across U.S. Route 206 near Atsion Lake in Shamong Township. As a precaution, the Atsion Lake recreational area, the Mullica and Lower Forge Camping areas and canoeing sites on the Mullica and Batsto Rivers were closed until the fire was completely contained. The fire was contained at 8 a.m. EDT on the 6th. About an inch of rain that fell overnight assisted the fire fighters. No injuries or property damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 3, 9:30 AM EST, 4 hours 15 minutes earlier.

Area forecast discussion, Aug 3, 9:30 AM EST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1030 AM EDT FRI AUG 3 2007

.SYNOPSIS...
HIGH PRESSURE OVER THE WESTERN ATLANTIC WILL LEAD TO A SOUTH TO
SOUTHWEST FLOW OF AIR TODAY, BRINGING HOT AND SULTRY CONDITIONS TO
THE REGION. LOW PRESSURE TRACKING ACROSS EASTERN CANADA TODAY AND
TONIGHT WILL CAUSE A WEAK COLD FRONT TO MOVE SLOWLY THROUGH OUR AREA
TONIGHT THROUGH SATURDAY. SOMEWHAT DRIER AIR WILL RETURN BEHIND THIS
FRONT DURING THE WEEKEND, BUT IT WILL REMAIN SEASONABLY WARM TO HOT
OVER THE WEEKEND AND INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 10:30 AM, THE SKY OVER OUR FORECAST AREA WAS GENERALLY CLEAR.
THERE WAS SOME HAZE DRIFTING IN FROM THE WEST.  MOST OF THE HAZE
SHOULD REMAIN ALOFT.

TEMPS WERE RUNNING SIMILAR TO OR SLIGHTLY LOWER THAN THOSE OF 24
HOURS AGO.  MEANWHILE, DEW POINT TEMPS WERE A FEW DEGREES HIGHER.
THIS MORNINGS SOUNDINGS CONTINUE TO SUPPORT MAXIMUM TEMPS IN THE
LOWER AND MIDDLE 90S FOR THIS AFTERNOON IN OUR FORECAST AREA.

CONVECTIVE TEMPS FOR TODAY SHOULD BE IN THE LOWER AND MIDDLE 90S.
WITH THE WEAK FRONTAL BOUNDARY APPROACHING FROM THE NORTHWEST LATE
IN THE DAY, WELL KEEP THE SLIGHT CHANCE AND CHANCE POPS IN THE
FORECAST FOR LATE THIS AFTERNOON INTO THIS EVENING.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
SCATTERED CONVECTION IS POSSIBLE JUST ABOUT ANYWHERE THIS EVENING
IN OUR FORECAST AREA AS THE FRONT MOVES SLOWLY INTO OUR REGION.
DIURNAL EFFECTS SHOULD PLAY A ROLE, WITH MOST OF WHATEVER
CONVECTION OCCURS HAPPENING EARLY AT NIGHT, WITH ONLY ISOLATED
ACTIVITY OVERNIGHT. HOWEVER, IT SHOULD BE NOTED THAT INSTABILITY
REMAINS SOLIDLY IN THE MODERATE RANGE OVERNIGHT, WITH MINUS 2 TO
MINUS 4 SHOWN ON THE FOUS DATA.

THE FRONT HAS SLOWED FOR SATURDAY FROM PREVIOUS RUNS, ACCORDING TO
BOTH THE 00Z GFS AND THE NAM-WRF. IT WAS DECIDED TO INCLUDE OUR
EASTERN ZONES IN A SLIGHT CHANCE PROBABILITY FOR SATURDAY
AFTERNOON AND EVENING DUE TO THE PROXIMITY OF THE FRONT, CONTINUED
INSTABILITY, AND PERSISTENTLY HIGH MOISTURE THROUGH A FAIRLY DEEP
LAYER. THIS WAS SUPPORTED, INDEPENDENTLY, BY THE DAY 2 CONVECTIVE
OUTLOOK, WHICH PLACED THE GENERAL THUNDERSTORM AREA ALMOST EXACTLY
IN THE SAME LOCATIONS AS THE SLIGHT CHANCE AREA. THIS LOW
PROBABILITY WAS CONTINUED INTO EARLY SATURDAY NIGHT.

HIGH TEMPERATURES SATURDAY WERE BOOSTED A DEGREE OR TWO, AS
SLIGHTLY DRIER AIR COULD FILTER INTO NORTHWESTERN SECTIONS, BUT NO
REAL CHANGE OF AIRMASS IS ANTICIPATED WITH THE SLOWED FRONT.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
FAIR WEATHER IS EXPECTED EARLY SUNDAY. HOWEVER, ANOTHER WAVE IS
EXPECTED TO BE MOVING INTO THE GREAT LAKES SUNDAY AFTERNOON. AHEAD
OF IT THE MODELS ARE SHOWING A WARM FRONT ACROSS THE OHIO VALLEY
WHICH WILL BE STRENGTHENING. THE GFS AND THE WRF BOTH SHOW AN MCS-
LIKE SYSTEM DEVELOPING AND MOVING EAST-SOUTHEASTWARD ACROSS THE
UPPER OHIO VALLEY. THE GFS IS A BIT FURTHER SOUTH AND SHOWS THE
BULK OF THE CLOUDS AND PRECIPITATION IN WESTERN PENNSYLVANIA WHILE
THE WRF HAS IT FURTHER NORTH IN WESTERN NEW YORK. ITS POSSIBLE
THAT CLOUDS FROM THIS MAY OVERSPREAD OUR AREA SUNDAY AND HOLD ANY
HOT TEMPERATURES IN CHECK. ITS STILL TOO EARLY TO SAY HOW MUCH OF
AN EFFECT THIS COULD HAVE, WITH THE 12Z MEX FORECAST HIGH FOR
SUNDAY AT KPHL ONLY 81, AND LOOKING TOO LOW. THE HIGHS FOR SUNDAY
WERE ADJUSTED SLIGHTLY A DEGREE OR TWO EITHER WAY BASED ON THE 00Z
MEX NUMBERS.

ONCE THE WARM FRONT PASSES BY, MORE TYPICAL SUMMER WEATHER WILL
RETURN WITH DAYTIME HIGHS IN THE 90S AND A CHANCE OF SHOWERS AND
THUNDERSTORMS DURING THE AFTERNOON. THE FEATURES IN THE MODELS ARE
WEAK AND FAST MOVING, AND CHANGE FROM RUN TO RUN...SLIGHT CHANCE
PROBABILITIES WERE KEPT IN THE FORECAST FOR MUCH OF THE EARLY
PART OF NEXT WEEK.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
GENERALLY FAIR CONDITIONS FOR AVIATION INTERESTS TODAY. WE SHOULD
BEGIN TO HAVE SOME CUMULUS DEVELOP, AND WITH SOME INSTABILITY, THERE
MAY EVEN BE SOME SCATTERED CONVECTION DURING THE DAY. HOWEVER
CONFIDENCE ON THIS IS NOT HIGH, SO HAVE ONLY INCLUDED A CB IN THE
TAFS. ACTUALLY, THE BEST CHANCE FOR PRECIP MAY COME AFTER SUNDOWN
WITH THE APPROACH OF THE FRONTAL BOUNDARY. IF ANY SHOWERS OR
THUNDERSTORMS DO DEVELOP, THEY COULD TEMPORARILY REDUCE VISIBILITIES
AND DROP CEILINGS.

IN THE EXTENDED PERIOD, THERE MAY BE AN AFTERNOON SHOWER OR
THUNDERSTORM THAT MIGHT TEMPORARILY REDUCE VISIBILITIES AND DROP
CEILINGS, BUT THE PROBABILITIES ARE VERY LOW AT THIS TIME.
INCREASING HUMIDITY LEVELS MAY RESULT IN A GREATER POTENTIAL
FOR LATE NIGHT AND EARLY MORNING VISIBILITY RESTRICTIONS.

&&

.MARINE...
HIGH PRESSURE OFF THE COAST WILL CONTINUE TO KEEP A SOUTH-SOUTHWEST
FLOW ACROSS THE WATERS AT GENERALLY 10 TO 15 KT. A WEAK COLD FRONT
WILL APPROACH THE AREA LATER THIS EVENING/TONIGHT, WHICH MAY HELP TO
INCREASE THE WINDS SLIGHTLY. THEY ARE STILL EXPECTED TO REMAIN BELOW
THE 25 KT LIMIT. SEAS ARE EXPECTED TO BE ONLY 2-3 FT, UNTIL POSSIBLY
MONDAY OR TUESDAY WHEN THEY COULD APPROACH 4 FT. THERE MAY BE A FEW
SHOWERS/THUNDERSTORMS LATER TONIGHT WHICH MIGHT KICK UP WINDS/SEAS
BRIEFLY IN THESE AREAS.

&&

.EQUIPMENT...
THE KDIX WSR-88D IS INOPERATIVE AT PRESENT. ELECTRONICS TECHNICIANS
ARE WORKING ON THE PROBLEM.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

NEAR TERM...IOVINO
AVIATION/MARINE...ROBERTSON
Hazardous weather outlook, Aug 3, 3:15 AM EST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
415 AM EDT FRI AUG 3 2007

DEZ001-MDZ008-NJZ001-007>010-012>020-026-PAZ054-055-060>062-067>071-
040900-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-COASTAL OCEAN-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
415 AM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATER THIS AFTERNOON AND EARLY
TONIGHT. HIGH TEMPERATURES TODAY WILL BE IN THE LOWER AND MID 90S,
AND MAXIMUM HEAT INDICES WILL BE IN THE MID 90S. TEMPERATURES AND
HEAT INDICES WILL BE SLIGHTLY LOWER OVER HIGHER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT WEATHER WILL CONTINUE SATURDAY AND INTO EARLY NEXT WEEK. HIGH
TEMPERATURES SATURDAY ARE FORECAST TO BE AROUND 90 TO 95, WITH
MAXIMUM HEAT INDICES IN THE MID 90S. HIGH TEMPERATURES FOR THE
REMAINDER OF THE PERIOD WILL BE AROUND 90 OR IN THE LOWER 90S.
AGAIN, TEMPERATURES AND HEAT INDICES WILL BE SLIGHTLY LOWER OVER
HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ021>025-027-040900-
KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CUMBERLAND-ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-SOUTHEASTERN BURLINGTON-
415 AM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...EASTERN MARYLAND...NORTHEAST MARYLAND AND SOUTHERN NEW
JERSEY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS EARLY TONIGHT. HIGH
TEMPERATURES TODAY WILL BE IN THE LOWER 90S, AND MAXIMUM HEAT
INDICES WILL BE IN THE LOWER AND MID 90S.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING. HOT WEATHER WILL CONTINUE INTO EARLY NEXT WEEK. HIGH
TEMPERATURES ARE FORECAST TO BE AROUND 90 OR IN THE LOWER 90S,
WITH MAXIMUM HEAT INDICES IN THE LOWER AND MID 90S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-040900-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
415 AM EDT FRI AUG 3 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORM EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND
EVENING. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 11:52 AM EST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1252 PM EDT FRI AUG 3 2007

NJZ001-007-PAZ054-055-060>062-031930-
SUSSEX-WARREN-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON
1252 PM EDT FRI AUG 3 2007

...SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON WITH
LOCALLY HEAVY RAINFALL...

A COLD FRONT WILL BE APPROACHING THE AREA FROM THE WEST THIS
AFTERNOON. A VERY WARM AND HUMID AIR MASS REMAINS IN PLACE,
THEREFORE SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
TO DEVELOP THROUGH THE AFTERNOON HOURS.

LOCALLY HEAVY RAINFALL WILL OCCUR, WHICH COULD RESULT IN THE
FLOODING OF SOME ROADS AND POOR DRAINAGE AREAS. ANY STRONGER
STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. THUNDERSTORMS
THAT DEVELOP IN VERY MOIST AIR MASSES SUCH AS TODAY TEND TO
PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING.

IF A THUNDERSTORM APPROACHES YOUR AREA, SEEK SHELTER INDOORS
IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS OR YOUR
LOCAL MEDIA OUTLET FOR THE LATEST UPDATES.

GORSE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Southeastern Burlington

When
August 3, 1:45 PM EST to August 6, 7:00 AM EST
Where
Southeastern Burlington forecast zone
Reported by
Fire Department/Rescue
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2007Every state in 2007This day in weather historyWarnings in New Jersey, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53653.